Colorado, 2021

High Wind in Colorado, June 17, 2021

June 17, 2021 · NWS GJT · 1 event in 1 county or zone

Recycled moisture underneath a ridge of high pressure was enough to fuel isolated to scattered showers across western Colorado. As these showers decayed they produced gusty outflow winds with some gusts meeting high wind criteria in Mesa County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Recycled moisture underneath a ridge of high pressure was enough to fuel isolated to scattered showers across western Colorado. As these showers decayed they produced gusty outflow winds with some gusts meeting high wind criteria in Mesa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 5:11 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 17, 5:11 PM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
611 PM MDT Thu Jun 17 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 355 PM MDT Thu Jun 17 2021

Anomalously high pressure overhead has not let up. High
temperatures continue to soar well above normal, reaching extreme
levels. KGJT has, once again, exceeded its record high this
afternoon by 5 degrees since the bottom of the hour. Aside from
heat, moisture continues to recycle and rotate under the ridge
generating numerous thunderstorms across mountainous terrain this
afternoon. A broad area exceeding 500 J/kg of SBCAPE across the
southern ranges and along the Divide (mainly south of the I-70
corridor) have been more favorable regions for thunderstorm
development. Most of the storms that have formed thus far have had
a narrow, tower structure, with a more pop-and-drop life cycle.
Precip will struggle to reach the ground under this regime, as the
dry subcloud layer will erode the most of the rain shaft before
it can reach the ground. We'll be looking for training storms or
stationary systems to saturate a column in order for rain to reach
the ground. Some localized areas in the higher elevations will
win the lottery. Otherwise, most areas nearby and under convective
storms will receive minimal rain and gusty outflow winds. Expect
coverage to thrive through this evening, eating up all available
potential energy before diminishing shortly after sunset.

Not much will change with regard to the synoptic pattern on
Friday. We're still expecting an uptick in moisture, resulting in
better coverage of storm activity blossoming over higher terrain.
Lightning and gusty outflow winds will be the primary concern with
this activity, mainly along southern ranges and central mountains
along the Divide in western Colorado and the Unitas, La Sals and
Abajos in eastern Utah. An increase in storm coverage will also
pair with an uptick in lightning activity Friday afternoon. Due to
the persistently hot and dry conditions, forecast soundings have
maintained the dry subcloud layer, elevating the concern for dry
thunderstorms. For that reason, Fire Weather Watches issued for
Friday have been upgraded to Red Flag Warnings across much of
southwestern CO and eastern Utah ranges.

Aside from lightning, ridging and warm air mass will still
dominate the region. However, the one silver lining may be a
slight dip in temperatures due to a subtle shift of the center of
the ridge to the southwest and increased afternoon cloud cover.
With that being said, we are still running well above normal as
excessive heat is not over yet. Heat products will continue to run
through Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 355 PM MDT Thu Jun 17 2021

Forecast guidance has inched upward a bit today with respect to
shower and thunderstorm chances on Saturday afternoon. Orographic
convection is likely in all of the higher terrain areas, especially
over central Utah and central and southern Colorado. With additional
moisture in place, expect slightly higher convective coverage, and
thunderstorms will likely be somewhat more robust as well. The NAM
Nest is particularly bullish in todays runs with regard to storm
intensity, given a little bit of h5 flow increase over the Four
Corners region. With these factors in mind, made the decision to
issue a Fire Weather Watch for Saturday for dry lightning threats
across much of central and southwestern Colorado, as well as the
mountains of eastern Utah.

A broad trough will swing south on Sunday, pushing subtropical
moisture out of eastern Utah and western Colorado. This will result
in a dry afternoon, however a speed max aloft will move overhead
from the north. Synoptic wind flow will increase, and with deep
mixing during the afternoon, gusty afternoon winds are expected over
the western slope. Red Flag conditions may materialize once again on
Sunday, this time in the form of overall dry air and strong
afternoon wind flow.

Ridging will return to the southwestern CONUS from Monday through
mid-next week. Expect synoptic flow to decrease over the western
slope, with dry days expected through the period. Very weak moisture
return may result in a few isolated showers in the San Juan
mountains by Wednesday afternoon, but otherwise expect the long-term
drought to continue with no end in sight.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 611 PM MDT Thu Jun 17 2021

Showers driven by the heat of the day are dissipating quickly this
evening and should not be a factor again until tomorrow afternoon.
A rouge gusts from the dying showers could still push out a wind
gust in excess of 25 mph but this probability is quite low.
Otherwise VFR conditions persist the next 24 hours.

&&

.FIRE WEATHER...
Issued at 355 PM MDT Thu Jun 17 2021

Moisture continues to rotate under a potent high pressure system
allowing for isolated thunderstorms to pop up over mountainous
terrain this afternoon. Expect coverage of these storms to
increase each evening into Saturday. Due to the prolonged period
of hot and dry conditions we have elected to issue Red Flags for
dry thunderstorms Friday afternoon and a Watch on Saturday. There
are increased concerns for fire starts ignited by lightning paired
with gusty outflow winds from said storms.

Fire weather concerns pivot to wind and relative humidity on
Sunday as the ridge breaks down and an approaching cold front from
the northwest causes winds to increase across much of the region,
but especially in the north. According to long range models, the
front will pass through the region largely dry on Sunday night, so
wind and relative humidity could continue to be a problem for the
southern zones heading into early next week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Saturday afternoon through Saturday
     evening for COZ203-205-290>295.

     Excessive Heat Warning until midnight MDT Friday night for
     COZ006-020.

     Red Flag Warning from noon to 9 PM MDT Friday for COZ291-293-295.

UT...Fire Weather Watch from Saturday afternoon through Saturday
     evening for UTZ485-487-491.

     Excessive Heat Warning until midnight MDT Friday night for
     UTZ024-027-029.

     Red Flag Warning from noon to 9 PM MDT Friday for UTZ485-491.

&&

SHORT TERM...ERW
LONG TERM...MAC
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 17, 3:39 AM MST, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
439 AM MDT Thu Jun 17 2021

COZ001>014-017>023-UTZ022>025-027>029-181045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
439 AM MDT Thu Jun 17 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Excessive heat warnings are in effect through the end of the week
as high temperatures will break records across the forecast area.
Isolated storms are possible this afternoon over mainly the
southern mountains with gusty winds and lightning the primary
concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Triple digits will continue across many lower elevations with
record highs being met or exceeded through Friday. Precipitation
chances will slowly increase Friday afternoon and continue into
Saturday with late-day storms mainly over the higher terrain,
with the best focus across the south. Gusty winds and lightning
appear the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Valley

When
June 17, 9:27 PM MST
Where
Grand Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 60 MPH was measured by the automated weather station at the Grand Junction Regional Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958798.